Tuesday, July 16, 2024
Advertisement
  1. You Are At:
  2. News
  3. Lifestyle
  4. Hypercalcemia to Bone Loss: 5 potential side effects of too much Vitamin D

Hypercalcemia to Bone Loss: 5 potential side effects of too much Vitamin D

Vitamin D is vital for overall health and well-being, excessive intake can lead to adverse effects on health. It's crucial to consume Vitamin D within the recommended daily limits and to avoid megadoses without medical supervision.

Written By: Rahul Pratyush New Delhi Published on: March 21, 2024 14:30 IST
Too much Vitamin D
Image Source : GOOGLE 5 potential side effects of too much Vitamin D

Vitamin D often nicknamed the ‘sunshine vitamin,’ is essential for many bodily functions, including bone health and immune system support. We get vitamin D from sunlight exposure, but many people also take supplements to ensure they meet their daily needs. However, like most things, too much of a good thing can be harmful.  While vitamin D deficiency is a major concern, exceeding recommended amounts can lead to a variety of unpleasant and potentially serious side effects. Here are 5 potential side effects of too much vitamin D.

Hypercalcemia: 

One of the most significant risks associated with excessive Vitamin D intake is hypercalcemia, a condition characterised by elevated levels of calcium in the blood. Vitamin D helps the body absorb calcium from the diet. However, too much Vitamin D can lead to excessive calcium absorption, causing symptoms such as nausea, vomiting, weakness, frequent urination, and in severe cases, kidney stones or even kidney damage.

Kidney problems:

Long-term overconsumption of Vitamin D supplements can put a strain on the kidneys. The kidneys play a crucial role in regulating calcium levels in the body. Excessive calcium due to Vitamin D toxicity can potentially lead to kidney damage or dysfunction, particularly if the individual already has underlying kidney issues.

Digestive issues:

Taking high doses of Vitamin D supplements can cause digestive problems such as nausea, vomiting, diarrhoea, and abdominal pain. These symptoms may vary in severity depending on the individual's tolerance and the amount of Vitamin D consumed. If you experience persistent gastrointestinal discomfort after taking Vitamin D supplements, it's essential to consult a healthcare professional.

Bone loss:

Paradoxically, excessive Vitamin D levels can lead to bone loss. While Vitamin D is crucial for bone health and calcium absorption, too much of it can disrupt the delicate balance of calcium metabolism in the body, potentially weakening bones over time. This effect is more likely to occur in conjunction with hypercalcemia and prolonged Vitamin D toxicity.

Confusion and disorientation:

When too much vitamin D disrupts calcium levels, your brain can be affected. This can lead to confusion, making it hard to think clearly. Disorientation sets in, leaving you feeling lost and out of place. In severe cases, hallucinations may even occur, distorting your perception of reality.

ALSO READ: What are the health risks associated with excessive protein intake? Know details

Advertisement

Read all the Breaking News Live on indiatvnews.com and Get Latest English News & Updates from Lifestyle

Advertisement
Advertisement
Advertisement
Advertisement